Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 239, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2020, 6:16 PM CDT for Mercer County, Oliver County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2020, 6:16 PM CDT (23:16 UTC)
- Expired
- Aug 7, 2020, 7:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 93 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:20 PM CDT | HAIL 1.25 | 1 Ssw Beulah, ND | |
| Aug 7, 6:25 PM CDT | HAIL 1.5 | Beulah, ND | RELAYED VIA BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -427 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093
WUUS53 KBIS 072316
SVRBIS
NDC057-065-080015-
/O.NEW.KBIS.SV.W.0239.200807T2316Z-200808T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
616 PM CDT Fri Aug 7 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Oliver County in south central North Dakota...
Central Mercer County in south central North Dakota...
* Until 715 PM CDT.
* At 616 PM CDT, a severe thunderstorm was located near Beulah,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Beulah around 625 PM CDT.
Hazen around 655 PM CDT.
Stanton around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4736 10198 4748 10144 4746 10144 4746 10143
4718 10130 4717 10193
TIME...MOT...LOC 2316Z 255DEG 12KT 4728 10182
HAIL...1.00IN
WIND...60MPH
$$
CJS3 follow-up statements
723
WWUS53 KBIS 072327
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
627 PM CDT Fri Aug 7 2020
NDC057-065-080015-
/O.CON.KBIS.SV.W.0239.000000T0000Z-200808T0015Z/
Oliver ND-Mercer ND-
627 PM CDT Fri Aug 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN OLIVER AND CENTRAL MERCER COUNTIES...
At 625 PM CDT, a severe thunderstorm was located over Beulah, moving
east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 620 PM CDT, quarter to half
dollar size hail was reported 1 mile southwest of Beulah.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Beulah through 640 PM CDT.
Hazen around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4736 10198 4748 10144 4746 10144 4746 10143
4718 10130 4717 10193
TIME...MOT...LOC 2325Z 266DEG 10KT 4725 10180
HAIL...1.25IN
WIND...60MPH
$$
CJS765
WWUS53 KBIS 072339
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
639 PM CDT Fri Aug 7 2020
NDC057-065-080015-
/O.CON.KBIS.SV.W.0239.000000T0000Z-200808T0015Z/
Oliver ND-Mercer ND-
639 PM CDT Fri Aug 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN OLIVER AND NORTHEASTERN MERCER COUNTIES...
At 638 PM CDT, a severe thunderstorm was located near Hazen, or near
Beulah, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 620 PM CDT, quarter to half
dollar size hail was reported 1 mile southwest of Beulah.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hazen around 645 PM CDT.
Stanton around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4748 10144 4746 10144 4746 10143 4718 10130
4717 10176 4741 10176
TIME...MOT...LOC 2338Z 265DEG 18KT 4725 10168
HAIL...1.25IN
WIND...60MPH
$$
CJS666
WWUS53 KBIS 080016
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
716 PM CDT Fri Aug 7 2020
NDC057-065-080025-
/O.EXP.KBIS.SV.W.0239.000000T0000Z-200808T0015Z/
Oliver ND-Mercer ND-
716 PM CDT Fri Aug 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OLIVER AND
NORTHEASTERN MERCER COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Oliver County until 745 PM CDT.
LAT...LON 4748 10144 4746 10144 4746 10143 4718 10130
4717 10176 4741 10176
TIME...MOT...LOC 0015Z 255DEG 12KT 4728 10151
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:12 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 7, 4:12 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 412 PM CDT Fri Aug 7 2020 .MESOSCALE DISCUSSION... Issued at 405 PM CDT Fri Aug 7 2020 A line of increasingly agitated cumulus has developed from northern Dunn county through central Stark county. This cumulus field is placed along a line of modest convergence, though possibly aided by differential heating given the 10-15 degree difference in surface dew points from east to west of the line. While 12Z guidance had a fairly strong mid-level inversion in this area, the early afternoon NUCAPS sounding product indicated a substantially lesser cap in the area of the currently growing cumulus (MLCIN of -155 J/kg from the 12Z NAM and around -40 on the NUCAPS sounding). With current satellite trends (including increasing glaciation seen on GOES-East Day Cloud Phase RGB) indicating better confidence for convective initiation, an isolated severe threat will be possible. Very steep mid-level lapse rates of 8+ C/km on the NUCAPS sounding show ample instability aloft for hail production, though mitigated somewhat by just marginal effective deep layer shear of around 25 kts. The current mid-level height rise pattern contributes additional uncertainty in convective coverage, though clearly there is enough convergence for convective initiation attempts in the near-term. Given the formation of thunderstorms by this evening, severe hail and locally damaging wind gusts will be possible. && .SHORT TERM...(This afternoon through Saturday) Issued at 200 PM CDT Fri Aug 7 2020 The MCV that moved across southern North Dakota this morning has now moved into the Red River valley, and any afternoon thunderstorms that develop from its remnants will remain east of our forecast area. At the mid levels, we will see height rises and capping through the rest of the day with low amplitude ridging building in. This pattern will likely keep most of the area dry through the day. At the surface, low pressure was centered over southeastern Saskatchewan, with a warm front extending southeast into north central North Dakota, and down through the James the Red River valleys. This boundary is easily identifiable on visible satellite imagery, marking a sharp cut off in cloud cover to its west. A cold front was also extending south from the low, near the Montana North Dakota border. As an upper trough continues to approach the region this evening, we will see some neutral to falling heights across the north after 03z, which may help to fire a couple of isolated storms in the vicinity of the north central along the advancing cold front. Most of the forcing stays well north of the International Border but convergence along the wind shift and strong instability may be enough to support a few updrafts tonight. CAMs remain meager with developing convection, and only a couple even produce storms. Given the strong instability in the forecast, any storms that can mature may become strong with some small hail and gusty winds, but the severe threat appears rather low with meager deep layer shear in the range of 25 to 35 knots. Additionally, westerly winds at the lower and mid levels suggest updrafts may have a hard time sustaining themselves because of parcel detrainment, even with strong instability present. Storms will quickly move out/diminish after 06z, with lows in western and central North Dakota ranging from the lower 50s northwest to the mid 60s across the southern James River valley. Finally, it is worth noting that near critical fire weather conditions will be possible this afternoon across portions of the far west. Much of this area will see minimum relative humidity values ranging from 20 to 25 percent. Sustained winds may approach 15 to 20 mph, but these winds will only overlap the lowest humidity values for maybe an hour or two. The west will once again see dry conditions on Saturday, but winds will be much lighter. Highs will be slightly cooler on Saturday, generally in the 80s. .LONG TERM...(Saturday night through Friday) Issued at 200 PM CDT Fri Aug 7 2020 Instability and precipitation chances increase Saturday evening and night across the southwest, expanding north and east overnight. Severe weather will likely remain south of the state Saturday night and east of the forecast area on Sunday. A few stronger storms may be possible across the southern James River valley Sunday afternoon, however. Otherwise, after Sunday, general height rises aloft with a return to mainly zonal flow should maintain fairly low chances for thunderstorms through Tuesday. It is worth noting that CIPS extended analogs have been consistent in showing a strong signal for severe weather towards the end of the work week. We have a very long way to go to work out any specific details, but this will be a time period that we will be watching closely as we may become fairly active again. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1227 PM CDT Fri Aug 7 2020 VFR conditions are expected through the period. Some isolated showers or thunderstorms are possible across the north this afternoon into tonight but coverage will be sparse. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...AE SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Aug 7, 5:02 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 502 PM CDT Fri Aug 7 2020 NDZ002>005-010>013-018>023-033>036-041-042-044>047-050-082215- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Stark-Morton-Burleigh- Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan-McIntosh- 502 PM CDT Fri Aug 7 2020 /402 PM MDT Fri Aug 7 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms are possible through this evening. The main hazards are expected to be up to hail dollar size hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday night and Sunday. Some of these storms could be strong across the James River Valley, with small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or strong winds to the National Weather Service office in Bismarck at 701-223-4582. NDZ001-009-017-031-032-040-043-082215- Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman- 502 PM CDT Fri Aug 7 2020 /402 PM MDT Fri Aug 7 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday night and Sunday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ025-037-048-051-082215- Foster-Stutsman-La Moure-Dickey- 502 PM CDT Fri Aug 7 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible. Some of these storms could be strong, with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday night and Sunday. Some of these storms could be strong across the James River Valley, with small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 7, 6:09 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Bismarck ND 609 PM CDT Fri Aug 7 2020 NDZ019-021-072345- Mercer ND-McLean ND- 609 PM CDT Fri Aug 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCLEAN AND NORTHWESTERN MERCER COUNTIES UNTIL 645 PM CDT... At 608 PM CDT, a strong thunderstorm was located 8 miles southwest of Beulah Bay Recreation Area, or 14 miles northwest of Beulah, moving east at 15 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. This storm may intense further. Locations impacted include... Hazen Bay Recreation Area, Beulah Bay Recreation Area and Dakota Waters Recreation Area. If you are on or near Lake Sakakawea, get out of the water and move indoors or inside a vehicle. Remember, If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. && LAT...LON 4734 10199 4752 10205 4764 10162 4737 10157 TIME...MOT...LOC 2308Z 255DEG 13KT 4745 10192 CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:38 PM CDT | Special Weather Statement | BIS | Bowman | 37 min |
| Aug 7, 1:44 AM CDT | Special Weather Statement | BIS | Morton | 31 min |
| Aug 7, 6:09 PM CDT | Special Weather Statement | BIS | Mercer | 36 min |
| Aug 7, 6:55 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.